Vermont, 2022

Winter Storm and Winter Weather in Vermont, March 12, 2022

March 12, 2022 · NWS ALY · 2 events in 2 counties and zones

A winter storm system resulted in a total of 4-8 inches across southern Vermont with locally higher amounts of up to 12 inches on March 12, 2022. The heaviest snow fell across Bennington County and into the southern Green Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A winter storm system resulted in a total of 4-8 inches across southern Vermont with locally higher amounts of up to 12 inches on March 12, 2022. The heaviest snow fell across Bennington County and into the southern Green Mountains. This system resulted in travel restrictions, including a chain up low to be issued along VT Route 9.

Key Impacts: Travel Restrictions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 12, 6:48 AM EST, 12 minutes earlier.

Area forecast discussion, Mar 12, 6:48 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
648 AM EST Sat Mar 12 2022

.SYNOPSIS...
A complex winter storm system will impact our region
through tonight. Showers this early morning will mix with and
eventually change to snow across the region by mid morning as a
strengthening low pressure system moves up the east coast. Snow
showers and flurries will taper off Saturday night into Sunday
morning. Mainly cold and dry weather is expected close the weekend
with temperatures moderating during next week with fair weather.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Winter Weather Advisories are in effect Saturday morning into
the early evening for the Mid Hudson Valley, southern Taconics,
Litchfield County, CT and eastern Windham County Vermont.

Winter Storm Warnings are in effect from tonight or early
Saturday morning for the rest of the eastern NY, southern VT and
the Berkshires of MA...

.Update...As of 6:45 AM EST...Precipitation continues to
overspread the region this morning. Current radar imagery shows
some echoes of 30+ dbz over the Mohawk Valley and Adirondacks,
indicative that moderate snow is already falling here, which is
supported by mesonet camera observations. Further east, seeing
a mix of rain and frozen precip in the vicinity of the Capital
District and central Taconics per latest radar and spotter
reports. As the better upper forcing, mid-level frontogenesis,
and deeper moisture move into the region this morning, radar
should really begin to fill in over the next few hours. Also
seeing a decent amount of lightning south of Washington DC,
which highlights the impressive dynamics/forcing driving this
system. Temperatures have fallen steadily over the past few
hours, with most areas west of the Hudson River now below
freezing while areas further east remain in the mid to upper
30s. Expecting the cold front to continue tracking eastward
across the region over the next few hours, which will allow any
showers to mix with and change to snow this morning. Did make
some slight adjustments to temps, dewpoints, and PoPs (notably
decreased PoPs slightly over the next hour or two east of the
Hudson River), but overall it still looks like previous forecast
remains on track. Discussion below has many more details on
this complex winter storm...

.Previous [4:15 AM EST]...GOES 16 water vapor imagery shows
phasing between a full-latitude, positively tilted trough and a
southern stream disturbance, with another southern stream
disturbance tracking out to sea ahead of the main storm system.
As phasing continues between these upper-level features, the
upper trough will become neutrally tilted this afternoon and
become negatively tilted this evening as it tracks across our
region.

Surface cyclogenesis has already taken place in the lee of the
Appalachian Mountains in western North Carolina and Virginia in
response to this upper forcing. THe surface cyclone is expected
to track northeastward towards the Delmarva Peninsula and
eventually over Cape Cod this afternoon. The surface low will
rapidly deepen, with a central pressure dropping from 1000 mb
(currently) to around 980 mb by 18z. This surface low is
developing along a strong low-level temperature gradient; this
baroclinic zone will track eastwards across our region as a cold
front this morning. We are already seeing precipitation over
the Adirondacks and western Mohawk Valley associated with a
band of frontogenesis associated with this cold front.

With plenty of forcing for ascent (strong cyclonic vorticity
advection and a coupled jet structure at 300 mb), this will be a
very dynamic system. Additionally, deeper moisture is expected
to be advected into the region this morning, with PWAT values
increasing to around 0.75" for our southeastern zones. The
combination of strong forcing for ascent and abundant moisture
will lead to widespread QPF amounts of 0.5 to locally over 1."

Temperatures are currently below freezing for the Adirondacks
and Mohawk Valley, while areas from the Capital district
eastward are in the upper 30s and low 40s. Therefore,
precipitation will fall mostly as snow to the west of Albany
this morning, but in the Hudson Valley and points eastward,
precipitation begins showers. With the cold front expected to
plow through the region this morning, showers will begin to mix
with and change to snow this morning. Expecting mainly snow in
the Capital district by 13-14z, and for western New England by
14-16z.

As far as snowfall accumulations go, we are expecting a
widespread snowfall of 5-10 inches, with slightly lower amounts
in the Hudson Valley and Litchfield County, with the highest
totals of locally up to 1 foot in the southern Greens,
Berkshires, and possibly the Adirondacks. Originally, snow
growth is expected to be rather poor, with low ratios as the DGZ
will be near 500 mb this morning and the column will be right
near freezing. However, behind the cold front, strong cold
advection and dynamic cooling as a result of upward vertical
motion will act to cool the column and allow the DGZ to expand
into the mid-levels of the atmosphere where it will intersect
the better mid-level forcing. Therefore, expecting snow to
initially be fairly wet and heavy this morning, but to become
lighter and fluffier by late morning and this afternoon.

We are also expecting mesoscale banding of snow to set up. A
very strong sloping band of frontogenesis is expected to track
across the region late this morning into the early afternoon.
Based on CSTAR research, this setup checks some of the boxes for
a laterally quasistationary band over our area with the upper
trough remaining open and a right entrance region of an upper
jet to our north. However, the frontogenesis band is expected to
track eastward with the cold front, so it appears that the
mesoscale band may track eastwards through the day as well,
which would help to create more uniform snow totals versus if
the band remained truly stationary or pivoted. HREF guidance
suggests that snowfall rates of 1" per hour are likely late this
morning into this afternoon as this band moves across the
region. The HREF also suggests that snowfall rates of 2" per
hour are not out of the question, especially across western New
England early this afternoon.

This will be a quick-hitting storm, with the highest impact
portion of the storm occurring between 15 and 20z. After this,
snow begins to taper off from west to east, although upslope
snow showers may continue across the southern Greens and
Berkshires well into tonight. Additionally, GOES 16 satellite
imagery from the past few days shows a relatively ice-free Lake
Ontario, so cold advection over the Great Lakes will lead to
some lake effect snow showers this evening, especially from the
Mohawk Valley southwards towards the Catskills.

The other story with this system will be the wind. The surface
low continues to deepen to near 960 mb as it pulls away into
the Canadian Maritimes tonight. This will lead to a very tight
pressure gradient across our region. With a well mixed boundary
layer, expectation is that we mix down wind gusts from aloft of
up to 45 mph. At this time, we included the wind threat in the
winter weather headlines. However, with the advisory expiring at
00z and the warning expiring at 6z for most areas, it is
possible that a wind advisory may be needed this evening or
tonight. Gusty winds may also lead to areas of blowing snow,
which we included in the grids with this forecast update.
Combination of strong wind gusts and the snow initially being
wetter and heavy may lead to isolated power outages this evening
or tonight.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Strong gusty winds are expected across the region this evening
(see above for more details) with some upslope snow showers
continuing until after midnight across the southern Greens and
Berkshires. Additionally, some lake effect snow showers may give
an additional coating of snow for some places from the Mohawk
Valley south to the Catskills. With cold advection continuing
through the night, low temperatures will drop into the single
digits for the high terrain and 10s elsewhere, and the wind will
make it feel even colder. Areas of blowing snow are possible
through around 9z, which could result in continued difficult
travel conditions in some areas.

The pressure gradient begins to relax slightly towards daybreak
as the low pulls further away from our region. However, it will
still remain breezy through the day with gusts in excess of 25
mph possible, especially during the morning. As a large surface
high tracks south of our region, veer to more westerly
direction. This will cause any lake effect snow showers to move
back north across the Mohawk Valley into the western
Adirondacks. However, short residence time due to changing wind
direction should limit accumulations to a coating to a half
inch at most. A surface high pressure ridge should lead to
fairly tranquil weather most of the day, but an approaching
upper shortwave from the west and low/mid level warm front from
the southwest will bring a renewed chance for some snow showers
Sunday evening, mainly across the Adirondacks.

Snow showers are expected to linger into Sunday night across the
Adirondacks as the warm front slowly lifts northward across the
region. Lows will be in the 10s and 20s Sunday night. On Monday,
the warm front will have moved off to our north by mid morning.
Therefore, any residual snow showers should end early in the
morning. With the warm front to our north, deeper mixing and
partly cloudy skies should allow temperatures to warm into the
40s to possibly low 50s in the Mid Hudson Valley.

Monday night, a weak surface low/clipper system tracks to our
north in association with a weak upper impulse. This will put
our region in an area of continued weak warm advection, so lows
will only drop into the low-mid 30s for most areas. Th system's
cold front at this time is expected to remain northwest of the
region through most of the night, but could come close enough to
spread some rain/snow showers into the northwestern portions of
Herkimer and Hamilton Counties after midnight. However, with
limited moisture and the best forcing remaining to our north,
not expecting much in the way of QPF.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A weak upper level shortwave will be passing across southern Canada
on Tuesday.  A fairly moisture-starved frontal boundary will be
associated with this shortwave and will moving across the area
during the day on Tuesday. Skies should be fairly cloudy with the
passage of the boundary and a few rain or mountain snow showers are
possible for northern areas.  Any precip looks very light and spotty
and most spots will wind up just staying dry.  There will be large
variation in temps across the region.  While northern areas that
will see the front move through earlier will only have temps in the
30s and 40s, southern areas (such as the mid Hudson Valley and NW
CT) will top out in the low to mid 50s).

Behind this front, dry and quiet weather is expected for the middle
of the week.  After a partly to mostly sunny day on Wednesday,
increasing clouds are expected by Thursday ahead of the next
approaching frontal boundary.  Temps will reach the mid 40s to mid
50s for Wednesday, with all areas in the 50s by Thursday.  Overnight
lows will generally be in the 20s and 30s.

The next boundary will move through for Thursday night into Friday.
This will be another northern stream system with little moisture and
fairly weak forcing.  Will keep POPs generally in the slight chc
range.  With temps warm enough, precip should just be some spotty
rain showers. Highs ahead of the front on Friday may be well into
the 50s, with even some 60s possible for southern areas.

The next chance for widespread precipitation may be for Friday night
into the weekend, as a more moisture rich storm system moves up
within the southern stream.  At this point, p-type looks mainly rain
with this system.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Moisture has been increasing across the area in advance of an
approaching frontal boundary.  Flying conditions have lowered to
MVFR at most sites thanks to some MVFR stratus. The boundary is
starting to make its way through the Hudson Valley and winds are now
switching to the west-northwest.  Winds will be increasing to 10 to
15 kts for all sites over the next hour or two, with some higher
gusts possible.

In addition, precip will start spreading across the area very soon.
Radar imagery shows the steady precip is making its way across the
Mohawk Valley and Adirondacks and will be starting over the next
hour or so.   The first hour or two may see some rain or a rain/snow
mix, but all areas should then see just snow after. Flying
conditions will likely quickly lower down to IFR/LIFR for visibility
and eventually for cigs as well as precip becomes steady and
switches to snow. The heaviest snowfall looks to be around 16z-20z,
when some heavy snowfall is possible with visibility as low as 1/4
SM as a wave of low pressure moves up the coast to the east of the
area. Best chance seeing these higher rates will be occurring will
be for KALB, KPOU and KPSF. By the afternoon hours, winds will
increase to 15 to 20 kts from the west to northwest for all sites,
with some higher gusts. This could allow for some blowing snow as
well.

The steadiest precip will end by about 20z-22z for all sites from
west to east, but a few lingering snow showers are possible
(especially for KPSF).  The strong winds, gusting over 30 kts at
times, will continue to allow for some blowing snow through the
evening hours.  Ceilings will start to improve, initially back to
MVFR and eventually to VFR for later on this evening.   Winds will
continue to be gusty into the tonight, with some gusts over 20 kts
at times.  Flying conditions should be VFR for all sites after 00z-
03z with just some sct clouds at 4-6 kft around the area.
Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
No hydrologic issues are anticipated into the middle of next
week.

A storm system will will result in widespread precipitation
across the region today. Initially, the precipitation will be
rain or a rain and snow mix. As the precipitation becomes
steadier and heavier after sunrise, rain will begin to mix with
and change to snow from west to east. Precipitation will fall as
all snow across the region by late morning through the
afternoon.

While the Adirondacks will see most of the precipitation fall
as snow, locations south and east of the Capital Region will
have some rainfall before a changeover to snow. This
precipitation will contribute to some runoff in the southern
most ALY HSA basins, but any rises are not expected to cause
flooding or other hydrologic issues based on the NERFC guidance.
Several inches of snow fall will be possible in the southern
basins too.

Dry, blustery and cold weather is expected for Sunday, which
will allow for any rises to recede quickly.

Although temperatures moderate and are milder next week, it
looks to be mainly dry at this time with just some snow melt.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 7 PM EST this evening for CTZ001-
     013.
NY...Winter Storm Warning until 10 PM EST this evening for
     NYZ038>040-047>053-058-063-082.
     Winter Storm Warning until 1 AM EST Sunday for NYZ032-033-
     041>043-054-061-083-084.
     Winter Weather Advisory until 7 PM EST this evening for NYZ059-
     060-064>066.
MA...Winter Storm Warning until 1 AM EST Sunday for MAZ001-025.
VT...Winter Storm Warning until 1 AM EST Sunday for VTZ013-014.
     Winter Weather Advisory until 10 PM EST this evening for
     VTZ015.

&&

SYNOPSIS...Main/Wasula
NEAR TERM...Main
SHORT TERM...Main
LONG TERM...Frugis
AVIATION...Frugis
HYDROLOGY...Main/Wasula
Hazardous weather outlook, Mar 12, 4:46 AM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
446 AM EST Sat Mar 12 2022

CTZ001-013-NYZ059-060-064>066-131100-
Northern Litchfield-Southern Litchfield-Eastern Greene-
Western Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess-
446 AM EST Sat Mar 12 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut and
the mid Hudson Valley in eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snowfall amounts to the
National Weather Service in Albany New York via phone, email or
social media.

MAZ001-025-NYZ032-033-041>043-054-061-083-084-VTZ013-014-131100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Northern Saratoga-Northern Warren-Northern Washington-
Eastern Rensselaer-Eastern Columbia-Southeast Warren-
Southern Washington-Bennington-Western Windham-
446 AM EST Sat Mar 12 2022

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SUNDAY...

This Hazardous Weather Outlook is for the Lake George Saratoga
region, southern Adirondacks, upper Hudson Valley and central Taconics
in eastern New York, all of western Massachusetts, and Bennington
and western Windham Counties in southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snowfall amounts to the
National Weather Service in Albany New York via phone, email or
social media.

NYZ038>040-047>053-058-063-082-131100-
Southern Herkimer-Southern Fulton-Montgomery-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Western Greene-
Western Ulster-Northern Fulton-
446 AM EST Sat Mar 12 2022

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for the Mohawk Valley, Capital
region, Helderbergs, and eastern Catskills in eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snowfall amounts to the
National Weather Service in Albany New York via phone, email or
social media.

VTZ015-131100-
Eastern Windham-
446 AM EST Sat Mar 12 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern Windham County in southern
Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snowfall amounts to the
National Weather Service in Albany New York via phone, email or
social media.

In the hours before

Local storm report, Mar 12, 6:28 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
628 AM EST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             INLET                   43.75N  74.79W
03/12/2022  M2.0 INCH        HAMILTON           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY2202410

FRUGIS
Local storm report, Mar 12, 6:52 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
652 AM EST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     SNOW             JOHNSBURG               43.52N  73.96W
03/12/2022  M1.0 INCH        WARREN             NY   BROADCAST MEDIA

&&

EVENT NUMBER ALY2202411

MEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Bennington

When
March 12, 7:00 AM EST to 9:00 PM EST
Where
Bennington forecast zone
Reported by
CoCoRaHS
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Winter Weather, Western Windham

When
March 12, 7:00 AM EST to 9:00 PM EST
Where
Western Windham forecast zone
Reported by
CoCoRaHS
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012476, 1012477.